Alert archive / Colorado / Red Flag Warnings in 2018
Red Flag Warning 26, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this red flag warning at May 31, 2018, 6:20 PM MDT for 5 counties in Colorado. It took effect at Jun 1, 2018, 10:00 AM MDT. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 31, 2018, 6:20 PM MDT (00:20 UTC)
- In effect from
- Jun 1, 2018, 10:00 AM MDT
- Expired
- Jun 1, 2018, 9:00 PM MDT
- In force
- 11 hr
- Issued by
- NWS Denver/Boulder, CO
Counties Clear Creek County, CO, Douglas County, CO, Gilpin County, CO, Jefferson County, CO, Park County, CO
The radar
The Denver radar (KFTG), 80 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 0.3 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 187 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 3525 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 152 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
497 WWUS85 KBOU 010020 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 620 PM MDT Thu May 31 2018 ...WARM, DRY AND WINDY CONDITIONS FOR SOUTH PARK AND THE SOUTHERN FOOTHILLS FRIDAY... .Unseasonably warm temperatures, low humidity and strong southwesterly winds will combine with dry vegetation to bring critical fire conditions through most of the day. COZ214-216-011100- /O.NEW.KBOU.FW.W.0026.180601T1600Z-180602T0300Z/ Central and Southeast Park County- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- 620 PM MDT Thu May 31 2018 ...RED FLAG WARNING IN EFFECT FROM 10 AM TO 9 PM MDT FRIDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTH PARK AND THE SOUTHERN FOOTHILLS...FIRE WEATHER ZONES 214 AND 216... The National Weather Service in Denver has issued a Red Flag Warning FOR WIND AND LOW RELATIVE HUMIDITY, which is in effect from 10 AM to 9 PM MDT Friday. * Affected Area...Fire Weather Zones 214 and 216. * Timing...Late Friday morning through early Friday evening. * Winds...West 10 to 20 mph with gusts up to 30 mph. * Relative Humidity...As low as 8 percent. * Impacts...Conditions will be favorable for the rapid growth and spread of fires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. Outdoor burning is discouraged. Check with local authorities on any burn bans in effect. && $$
3 follow-up statements
647 WWUS85 KBOU 010929 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 329 AM MDT Fri Jun 1 2018 ...WARM, DRY AND WINDY CONDITIONS FOR SOUTH PARK AND THE SOUTHERN FOOTHILLS TODAY... .Unseasonably warm temperatures, low humidity and gusty southwesterly winds will combine with dry vegetation to bring critical fire conditions through most of the day. COZ214-216-011730- /O.CON.KBOU.FW.W.0026.180601T1600Z-180602T0300Z/ Central and Southeast Park County- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- 329 AM MDT Fri Jun 1 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 9 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTH PARK AND THE SOUTHERN FOOTHILLS... * Affected Area...Fire Weather Zones 214 and 216. * Timing...Late this morning through early this evening. * Winds...West 10 to 20 mph with gusts up to 35 mph. * Relative Humidity...As low as 8 percent. * Impacts...Conditions will be favorable for the rapid growth and spread of fires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. Outdoor burning is discouraged. Check with local authorities on any burn bans in effect. && $$
308 WWUS85 KBOU 011605 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 1005 AM MDT Fri Jun 1 2018 ...WARM, DRY AND WINDY CONDITIONS FOR SOUTH PARK AND THE SOUTHERN FOOTHILLS TODAY... .Gusty southwest winds, unseasonably warm temperatures and especially low relative humidity will combine with dry vegetation to create critical wildfire conditions across South Park in Park County and foothill areas in Jefferson, eastern Park and western Douglas counties today. Winds are likely to be strongest this afternoon at peak temperature, thereby potentially producing extreme fire danger for lower portions of the Park County. These critical fire conditions are expected to ease this evening with cooler, slightly more humid air spreading in behind a weak cold front. COZ214-216-020015- /O.CON.KBOU.FW.W.0026.000000T0000Z-180602T0300Z/ Central and Southeast Park County- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- 1005 AM MDT Fri Jun 1 2018 ...RED FLAG WARNING IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR GUSTY WINDS AND VERY LOW RELATIVE HUMIDITY FOR SOUTH PARK AND THE SOUTHERN FOOTHILLS... * Affected Area...Fire Weather Zones 214 and 216. * Timing...Until 9 PM MDT this evening. * Winds...Southwest 10 to 20 mph with gusts up to around 35 mph, becoming westerly in direction later this afternoon. * Relative Humidity...As low as 6 percent. * Impacts...Conditions will be favorable for the rapid growth and spread of wildfires. Outdoor fires of any kind are strongly discouraged in the area covered by this warning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. Outdoor burning is discouraged. Check with local authorities on any burn bans in effect. && $$ Baker
752 WWUS85 KBOU 012354 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 554 PM MDT Fri Jun 1 2018 COZ214-216-020300- /O.CON.KBOU.FW.W.0026.000000T0000Z-180602T0300Z/ Central and Southeast Park County- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- 554 PM MDT Fri Jun 1 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR GUSTY WINDS AND VERY LOW RELATIVE HUMIDITY FOR SOUTH PARK AND THE SOUTHERN FOOTHILLS... * Affected Area...Fire Weather Zones 214 and 216. * Timing...Until 9 PM MDT this evening. * Winds...west 10 to 20 mph with gusts up to around 30 mph. * Relative Humidity...As low as 6 percent. * Impacts...Conditions will be favorable for the rapid growth and spread of wildfires. Outdoor fires of any kind are strongly discouraged in the area covered by this warning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. Outdoor burning is discouraged. Check with local authorities on any burn bans in effect. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at May 31, 2:43 PM MDT, 3 hours 37 minutes earlier.
Area forecast discussion, May 31, 2:43 PM MDT, 3 hours 37 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 243 PM MDT Thu May 31 2018 .SHORT TERM...(This evening through Friday) Issued at 242 PM MDT Thu May 31 2018 Weak convection is ongoing over the mountains with the shallow cloud layer starting to spread east onto the plains, but there's no hint of any rain yet. Current forecast for the afternoon looks about right. There's a really small chance of a strong storm in the northeast corner where dew points in the 50s are weakly capped by the warm air aloft. On Friday an upper level trough will move across Colorado, but there is little moisture. This will bring stronger winds to the mountains, with gusts to 40 mph mixing into the mountain valleys and foothills in the afternoon. On the plains there should be some mixing of west winds at midday, with a trend toward stronger north to northwest winds late in the afternoon. Humidities will be pretty low, but green fuels preclude issuance of fire weather highlights. Driest fuels and highest fire danger are around Park and southern Jefferson counties. .LONG TERM...(Friday night through Thursday) Issued at 242 PM MDT Thu May 31 2018 Passing northern stream mid-level shortwave trough on Saturday will cool temperatures aloft by a few degs C, resulting in an 8-12 deg F drop in sfc temperatures following the passage of weak mostly dry cold front Friday night. Northwesterly post-frontal winds usher in drier, stable air ending the chance of showers and t-storms for the high country and keeping the plains dry. Rising heights with a passing upper ridge and a shift to a south-southeasterly low- level flow Sunday should warm sfc temperatures by 3-6 deg F for most locales. However, the ridge doesn't hang around long which allows a shortwave to undercut it from the Desert Southwest. Models show this feature packing a fair amount of mid-level moisture which has streamed northward around a broad Great Plains high. Could see this moisture feeding up over our central Colorado mtn ranges and South Park by early to mid-afternoon which would warrant the mention of isolated to scattered t-storms in the high country. Could see some of this convection expand eastward over the adjacent plains by late afternoon or early evening with the shortwave trough passing by. A relatively dry boundary layer as per model soundings will favor higher CCLs and therefore more microburst type winds and less in the way of measurable rainfall for lower elevations. Overall, models show this system moving out of the state by Monday morning and placing the area under a drier northwest flow both sfc and aloft. While temperatures aloft will still be relatively cool Sunday, strong June sunshine will have little difficulty returning temperatures on the plains to the 80s, with warm 60s and 70s in the high country. By Monday, models soundings hint at just enough moisture and instability for a few high based gusty showers, mainly during the afternoon hours. Otherwise the warmup will continue with highs in the upper 80s and lower 90s for lower elevations. Tuesday through Thursday, models indicate strong ridging over the Rocky Mountain region resulting in additional warming, lower humidities and little to no chance of showers/storms. Keep in mind, these summer-like conditions will elevate the fire danger. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 242 PM MDT Thu May 31 2018 VFR through Friday. Normal drainage winds are expected tonight. There may be a period of 10-15 knot west winds late Friday morning before stronger north to northwest winds develop in the afternoon. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Gimmestad LONG TERM...Baker AVIATION...Gimmestad
Hazardous weather outlook, May 31, 11:01 AM MDT, 7 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1101 AM MDT Thu May 31 2018 COZ030>051-010515- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1101 AM MDT Thu May 31 2018 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Only isolated afternoon and early evening thunderstorms are expected in the mountains with dry conditions elsewhere. The thunderstorms may produce wind gusts to 50 mph along with brief rainfall. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There will be a slight chance of gusty thunderstorms in the mountains and foothills Friday afternoon and evening with a weak weather system passing just north of Colorado. Otherwise, dry conditions will prevail through Saturday. On Sunday, there will be a chance of showers and thunderstorms across the high country during the day, which should then spread to the plains Sunday night and Monday morning with a passing weather disturbance. Dry and warmer weather should then return to the outlook area next week beneath a strong ridge of high pressure. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight. Gimmestad/Baker
Nearby
Red Flag Warnings in Colorado, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.